Alert archive / Minnesota / River Flood Warnings in 2017
River Flood Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jul 19, 2017, 8:18 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 23 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 8:18 PM CDT (01:18 UTC)
- Expired
- Jul 20, 2017, 7:24 PM CDT
- In force
- 23 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).
- Action stage
- 12 ft
- Minor stage
- 13.5 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
894 WGUS43 KARX 200118 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 818 PM CDT Wed Jul 19 2017 .Heavy rain has produced flooding along portions of the Whitewater River. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC109-169-201318- /O.NEW.KARX.FL.W.0042.170720T0118Z-170721T0024Z/ /WSPM5.2.ER.170719T2330Z.170720T0200Z.170720T0624Z.NO/ 818 PM CDT Wed Jul 19 2017 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Middle Fork Whitewater River Near Whitewater Park. * until Thursday evening. * At 7:30 PM Wednesday the stage was 15.0 feet. * Flood stage is 13.5 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 15.9 feet this evening. The river will fall below flood stage Thursday morning. && LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205 $$
2 follow-up statements
279 WGUS83 KARX 200632 FLSARX Flood Statement National Weather Service La Crosse WI 132 AM CDT Thu Jul 20 2017 .A Flood Warning remains in effect for the Middle Fork Whitewater River near Whitewater Park. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC109-169-202132- /O.EXT.KARX.FL.W.0042.000000T0000Z-170721T0300Z/ /WSPM5.2.ER.170719T2330Z.170720T0100Z.170720T0900Z.NO/ 132 AM CDT Thu Jul 20 2017 The Flood Warning continues for The Middle Fork Whitewater River Near Whitewater Park. * until this evening...Or until the warning is cancelled. * At 12:30 AM Thursday the stage was 13.9 feet. * Flood stage is 13.5 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall...Dropping below flood stage this morning. && LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205 $$ Hollan
485 WGUS83 KARX 201552 FLSARX Flood Statement National Weather Service La Crosse WI 1052 AM CDT Thu Jul 20 2017 .The Flood Warning is cancelled for the Middle Fork Whitewater River near Whitewater Park. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC109-169-201622- /O.CAN.KARX.FL.W.0042.000000T0000Z-170721T0300Z/ /WSPM5.2.ER.170719T2330Z.170720T0100Z.000000T0000Z.NO/ 1052 AM CDT Thu Jul 20 2017 The Flood Warning is cancelled for The Middle Fork Whitewater River Near Whitewater Park. * At 10:30 AM Thursday the stage was 12.2 feet. * Flood stage is 13.5 feet. * Forecast...The river will crest below flood stage with a value of 13.0 feet this morning. $$ Aegerter
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 19, 6:49 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 19, 6:49 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 649 PM CDT Wed Jul 19 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 222 PM CDT Wed Jul 19 2017 Attention focused on severe potential tonight. Currently watching a complex of storms that has a history of high winds pushing across eastern SD/southwest MN. These storms are expected to continue as they move east/southeast along a fairly strong CAPE gradient with 70+ dew point in place south of I-90. Question is, how strong will the storms be as they approach? Plenty of CAPE to continue fueling storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for storm organization. Will maintain a close watch of this over the next several hours. Later this evening, after this complex passes, a strong 850mb low level jet kicks in and will likely kick off more storms over the existing cold pool with development expected to be . somewhere near the I-94 corridor. Again plenty of CAPE to fuel storms into the overnight hours with ample shear. These storms will be elevated in nature with large hail being the main threat, along with torrential downpours given precipitable water values nearing 2 inches. Storms look to be progressive in nature, so flooding rains do not look likely. Although, localized ponding of water/brief nuisance flooding cannot be ruled out. A bit of a break in the action for Thursday as models indicating high pressure moving in. Kept a small chance of showers/storms in for areas south of I-90/ closer to frontal/outflow boundary left behind from departing storms. Otherwise, a fairly warm/muggy day in tap with highs in the 80s and dew points in the upper 60s to the lower 70s. Storm chances return to areas mainly south of I-94 later Thursday night as low pressure over the Plains pulls that boundary back north as a warm front. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed Jul 19 2017 Strong to severe storms look likely Friday into Friday night as a warm front sets up across northern IA/IL and weak low pressure tracks east out of the Central Plains. Ample CAPE and Bulk Shear will dictate a severe threat. Looks like right now we would be north of the warm front with elevated storms. So, main severe threat looks to be large hail and torrential downpours/possible localized flooding. However, if the front can manage a slight nudge north some storms could get rooted in the boundary layer, producing a tornado threat as well. Right now, looking like a widespread 1-2 inch rainfall is likely south of I-94 with some localized higher amounts as precipitable water values peak out in the 2-2.5 inch range. This could pose a threat for some slightly more than localized flooding, especially for those areas with poor drainage. Will maintain a close eye on this severe/flooding potential. Showers and a few storms still possible through the weekend as a fairly strong mid-level trough moves slowly southeast across the area. Otherwise, remaining very warm/humid through Saturday with some drying/cooling on Sunday. Looks dry on Monday into Tuesday with high pressure drifting across the region but then shower/thunderstorm chances return Tuesday Night/Wednesday as a cold front tracks out of the Northern Plains into the Upper Mississippi River Valley region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 648 PM CDT Wed Jul 19 2017 Bulk of the first cluster of storms now along and east of the Mississippi River and will be exiting the KLSE TAF site within the next hour. KRST is free and clear of storms now. Watching for another round of storms to move southeast through the area after 04z and then exit by 11z. Bulk of these storms looks to avoid the TAF sites staying mainly north of I-90 in WI...but close enough to include VCTS for a few hours. Otherwise, looks like mainly VFR conditions through the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Wed Jul 19 2017 MNZ079-WIZ017-029-032>034-201200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms are probable overnight, forming over eastern Minnesota into central Wisconsin after 10 pm, shifting southeast across the entire area. Severe storms are possible overnight, and the threat shifts from north to south by sunrise. Damaging winds are the main threat, however large hail and isolated tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms will move through the area this afternoon and early evening. Southeast Minnesota and northeast Iowa will be affected through 7 pm, and southwest Wisconsin will see the storms in the 6-9 pm window. Damaging winds are the main threat, mainly south of I-90. The potential for wind gusts to 70 mph does exist south of an Austin, Minnesota to Richland Center, Wisconsin line. Isolated large hail and tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. Thunderstorms are possible again after midnight and a few could be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested through the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jul 19, 7:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 6 ESE DECORAH 43.27N 91.68W
07/19/2017 E0 MPH WINNESHIEK IA PUBLIC
TREES SNAPPED OR UPROOTED
&&
SHEALocal storm report, Jul 19, 7:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 6 ESE DECORAH 43.27N 91.68W
07/19/2017 WINNESHIEK IA PUBLIC
TREES SNAPPED OR UPROOTED
&&
SHEALocal storm report, Jul 19, 7:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST OSAGE 43.28N 92.81W
07/19/2017 E70 MPH MITCHELL IA TRAINED SPOTTER
&&
SHEALocal storm report, Jul 19, 8:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG RICHLAND CENTER 43.34N 90.38W
07/19/2017 RICHLAND WI TRAINED SPOTTER
LARGE BRANCHES FALLING IN TOWN
&&
SHEALocal storm report, Jul 19, 8:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HEAVY RAIN CATARACT 44.09N 90.83W
07/19/2017 M1.56 INCH MONROE WI TRAINED SPOTTER
0806 PM HEAVY RAIN 1 NW TOMAH 44.00N 90.52W
07/19/2017 M2.57 INCH MONROE WI TRAINED SPOTTER
&&
SHEALocal storm report, Jul 19, 8:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG MONONA 43.05N 91.39W
07/19/2017 CLAYTON IA LAW ENFORCEMENT
LOTS OF TREES AND POWER LINES DOWN. CORN ALSO IMPACTED.
DAMAGE CONTINUED TOWARD MCGREGOR.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:44 PM CDT | Flash Flood Watch | ARX | Wabasha | 9 hr |
| Jul 20, 12:09 AM CDT | Severe Thunderstorm Warning | ARX | Winona | 51 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | ARX | Houston | 34 min |
| Jul 20, 1:29 AM CDT | Flash Flood Warning | ARX | Wabasha, Winona | 4 hr |
| Jul 20, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 47 min |
| Jul 20, 2:20 AM CDT | Flash Flood Warning | ARX | Houston, Winona | 6 hr |
| Jul 20, 5:24 AM CDT | Areal Flood Warning | ARX | Winona | 3 hr |
| Jul 20, 11:31 AM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 40 hr |
Nearby
River Flood Warnings in Minnesota, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.